Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 31, NWS Lake Charles, LA

May 8, 2023Hardin County, Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this tornado warning at May 8, 2023, 3:11 PM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2023, 3:11 PM CDT (20:11 UTC)
Expired
May 8, 2023, 3:45 PM CDT
In force
34 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Hardin County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 102 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 3:15 PM CDTHAIL 13 Wnw Lumberton, TXMEDIA REPORTS 1 INCH HAIL WEST OF LUMBERTON.
May 8, 3:25 PM CDTTSTM WND DMG3 Wnw Lumberton, TXNUMEROUS POWER OUTAGES REPORTED IN AND AROUND LUMBERTON. TIME ESTIMATED BY RADAR.
May 8, 3:42 PM CDTTSTM WND DMG4 Nw Beaumont, TXSOFTWOOD TREE SPLIT IN HALF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

808 
WFUS54 KLCH 082011
TORLCH
TXC199-245-361-082045-
/O.NEW.KLCH.TO.W.0031.230508T2011Z-230508T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
311 PM CDT Mon May 8 2023

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  North central Jefferson County in southeastern Texas...
  Southeastern Hardin County in southeastern Texas...
  West central Orange County in southeastern Texas...

* Until 345 PM CDT.
    
* At 311 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Bevil Oaks, or near Sour Lake, moving southeast at
  30 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bevil Oaks around 315 PM CDT.
  Beaumont around 320 PM CDT.

This includes Interstate 10 in Texas between mile markers 856 and
844.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3015 9442 3031 9431 3016 9403 2997 9419
TIME...MOT...LOC 2011Z 304DEG 28KT 3017 9430 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Jones
2 follow-up statements
482 
WWUS54 KLCH 082028
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
328 PM CDT Mon May 8 2023

TXC199-245-361-082045-
/O.CON.KLCH.TO.W.0031.000000T0000Z-230508T2045Z/
Jefferson TX-Hardin TX-Orange TX-
328 PM CDT Mon May 8 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR NORTH
CENTRAL JEFFERSON...SOUTHEASTERN HARDIN AND WEST CENTRAL ORANGE
COUNTIES...
    
At 328 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Beaumont, moving southeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Jefferson, southeastern Hardin and west central Orange
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3009 9435 3026 9422 3016 9403 2997 9419
TIME...MOT...LOC 2028Z 304DEG 28KT 3010 9417 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Jones
751 
WWUS54 KLCH 082038
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
338 PM CDT Mon May 8 2023

TXC199-245-361-082048-
/O.EXP.KLCH.TO.W.0031.000000T0000Z-230508T2045Z/
Jefferson TX-Hardin TX-Orange TX-
338 PM CDT Mon May 8 2023

...THE TORNADO WARNING FOR NORTHWESTERN JEFFERSON...SOUTHEASTERN
HARDIN AND WEST CENTRAL ORANGE COUNTIES WILL EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3009 9435 3026 9422 3016 9403 2997 9419
TIME...MOT...LOC 2038Z 304DEG 28KT 3006 9411 

$$

Jones

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 8, 12:57 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 8, 12:57 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1257 PM CDT Mon May 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday night)
Issued at 315 AM CDT Mon May 8 2023

Near similar summer like conditions will persist for the remainder
of the short term period. There is an upper level ridge centered
far south of us in the BoC that will begin to flatten over the
next few days. A series of upper level disturbances will continue
to push east across the area, firing up showers and thunderstorms
as that happens. These disturbances will have plenty of moisture
to feed from as the (what seems like) never ending stream of gulf
moisture flows into the area. Thanks to a broad surface high to the
east, southerly to southeasterly flow will stay with us. PWATS
over the entire short term will range from 75th to 90th percentile
range. Showers and storms that do fire up will have the potential
to cause minor flooding.

Parts of our northern CWA are in a Marginal Risk for excessive
rainfall, where currently a line of storms have been firing up for
the last hour or more. We continue into day 2 where the risk area
shifts to all of our SETX Counties; but wait there is more. Day 3,
the risk area expands to cover all but parts of the Atchafalaya
Basin. With the way the forecast models have been the last few
days, this will need to be monitored.

Max temps will stay in the 80s while lows and the dewpoints will
stay in the upper 60s to low 70s. This will yield heat indices in
the low 90s for most of the area.
Stigger/87

&&

.LONG TERM...
(Thursday through Monday)
Issued at 315 AM CDT Mon May 8 2023

A predominately deep southerly flow will be on-going at the
beginning of the long term forecast period and is expected to
persist through the period. This will mean conditions close to
summertime temperatures and humidity.

The question over this period is the potential for showers and
thunderstorms in the very warm, moist, and unstable environment. A
mid and upper level ridge is expected to be over the southeast US
with upper level trough to the west of the forecast area as the
period begins. How the upper level ridge develops will tell how much
in the way of the shower and thunderstorm activity the forecast area
will see. The GFS has a stronger upper level ridge building in over
the weekend with lower pops, while the ECMWF is weaker and keeps
enough of a trough around for higher pops. The NBM likes having
decent pops and activity through the weekend into early next week
and will go closely with this scenario.

07/Rua

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Mon May 8 2023

Periodic lower (MVFR/IFR) ceilings may occur this afternoon.
Showers and thunderstorms are also possible at any terminal which
may reduce vis and cause gusty winds. MVFR to IFR ceilings can be
expected tonight through early Tuesday along with thin BR around
sunrise.

&&

.MARINE...
Issued at 315 AM CDT Mon May 8 2023
Onshore flow will prevail through the week. Periodic showers and
thunderstorms can be expected as a series of upper level
disturbances pass overhead.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  67  87  67 /  20  20  50  10
LCH  83  72  84  70 /  30  10  40  10
LFT  87  73  88  72 /  20  10  30  10
BPT  85  72  84  71 /  30  10  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...87
LONG TERM....07
AVIATION...05
Hazardous weather outlook, May 8, 3:11 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
311 PM CDT Mon May 8 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-092015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
311 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of excessive rainfall and severe
thunderstorms across much of the area through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms will be possible each
afternoon. While organized severe weather is not expected, a couple
of strong to severe storms will be possible capable of producing
damaging winds and small hail. There is also a minor possibility of
flooding across parts of the area for most of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-092015-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
311 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms can be expected each
day through next week. Organized severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 8, 1:30 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
130 PM CDT Mon May 8 2023

TXZ180-201-081900-
Hardin TX-Tyler TX-
130 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of south central Tyler
and northwestern Hardin Counties through 200 PM CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm over
Votaw, or near Thicket, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kountze, Warren, Thicket, Wildwood, Votaw, Honey Island and Village
Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3049 9454 3051 9454 3057 9456 3064 9440
      3037 9433 3037 9469 3039 9469 3047 9473
      3049 9473
TIME...MOT...LOC 1830Z 260DEG 14KT 3045 9465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 8, 1:41 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
141 PM CDT Mon May 8 2023

TXZ201-261-081915-
Hardin TX-Southern Jasper TX-
141 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northeastern Hardin
and southern Jasper Counties through 215 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kountze, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lumberton, Silsbee, Kountze and Evadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3024 9432 3036 9434 3050 9418 3030 9402
TIME...MOT...LOC 1841Z 238DEG 15KT 3034 9429

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 8, 1:59 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
159 PM CDT Mon May 8 2023

TXZ180-201-081930-
Hardin TX-Tyler TX-
159 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern Tyler
and northwestern Hardin Counties through 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kountze, Warren, Thicket, Wildwood, Votaw, Honey Island and Village
Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3049 9454 3060 9456 3066 9438 3035 9429
      3036 9469 3049 9473
TIME...MOT...LOC 1859Z 264DEG 16KT 3047 9451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 8, 2:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CDT Mon May 8 2023

TXZ261-262-081945-
Southern Newton TX-Southern Jasper TX-
210 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern Newton
and southeastern Jasper Counties through 245 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm over
Evadale, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evadale, Wrights Settlement and Gist.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3040 9411 3047 9386 3025 9380 3024 9407
      3034 9409 3035 9408 3036 9410 3039 9411
      3039 9410
TIME...MOT...LOC 1910Z 260DEG 21KT 3033 9405

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 8, 2:30 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
230 PM CDT Mon May 8 2023

TXZ201-261-082015-
Hardin TX-Southern Jasper TX-
230 PM CDT Mon May 8 2023

...Strong thunderstorms will impact portions of Hardin County through
315 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silsbee to near Thicket. These storms were
nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lumberton, Silsbee, Kountze, Saratoga, Thicket, Caney Head, Batson,
Votaw, Honey Island and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3049 9454 3050 9454 3053 9411 3028 9407
      3023 9464 3049 9473
TIME...MOT...LOC 1930Z 045DEG 1KT 3038 9421 3038 9467

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 8, 2:55 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
255 PM CDT Mon May 8 2023

TXZ201-082030-
Hardin TX-
255 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of south central Hardin
County through 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sour Lake, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sour Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3034 9448 3031 9427 3017 9426 3017 9428
      3014 9428 3012 9429 3013 9455
TIME...MOT...LOC 1955Z 007DEG 14KT 3026 9439

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:13 PM CDTSpecial Weather StatementLCHHardin32 min
May 8, 1:30 PM CDTSpecial Weather StatementLCHHardin30 min
May 8, 1:41 PM CDTSpecial Weather StatementLCHHardin34 min
May 8, 1:59 PM CDTSpecial Weather StatementLCHHardin31 min
May 8, 2:10 PM CDTSpecial Weather StatementLCHOrange35 min
May 8, 2:30 PM CDTSpecial Weather StatementLCHHardin45 min
May 8, 2:55 PM CDTSpecial Weather StatementLCHHardin35 min
May 8, 2:57 PM CDTTornado WarningLCHHardin, Jasper, Newton33 min
May 8, 3:23 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange7 hr
May 8, 3:51 PM CDTSpecial Weather StatementLCHOrange24 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningLCHOrange31 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningLCHOrange46 min
May 8, 4:36 PM CDTTornado WarningLCHOrange24 min
May 8, 5:14 PM CDTSpecial Weather StatementLCHHardin31 min
May 8, 5:57 PM CDTSpecial Weather StatementLCHHardin33 min
May 8, 6:19 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.